Follow
Share

My dad has been self medicating with Benadryl... 1000 mg each night


He claims he must have it to sleep. Combined with all his other serious medical conditions this is a huge red flag. The VA nurses have gotten him to agree to discontinue it.


So...it has been two nights. The first night he was awake after 2 hours, and then off and on again all night long. He sings as the top of his voice, and no one gets any sleep.


The second night (last night) he got up and turned on the TV at 11pm. Nearly blasting the entire house. Then kept doing it all night long. No one got any sleep.


He sleeps in his chair all day long! Then, goes to bed at 4 pm. I have told him it isn't reasonable to expect to go to bed so early and then sleep 14 hours till dawn. But, nothing keeps him awake till even 5 pm.


I have to sleep with the door open to hear Mom at night. She is a high fall risk and has to have someone with her on the gait belt whenever she walks. So..if she gets no sleep..I get no sleep.


My Dad just will not give anyone else any consideration. When I asked him why he is making so much noise...he replies that there isn't any reason he shouldn't. He says he thinks it is 7am. Even when I show him it is not...he just continues.


So..I have hidden the TV remote. I am sleeping on the floor next to Moms bed so I can shut her door. Still..I expect he is going to cause another uproar tonight.


What am going to do? This cannot continue

This question has been closed for answers. Ask a New Question.
The ingredient that is in Benedryl and also Tylenol PM can cause hallucinations, agitation, aggression in the elderly. As far as I know, there is no safe dosage. Also, for what it's worth, the headphones that we use with our TV are cordless. There is a recharging stand that they rest on when not in use. My husband and I both will use them, but my mom with vascular dementia will not even try them. She's very hard of hearing and we have put up with having the TV on high volume for many years. At this point, however, she has no interest in TV so it is no longer an issue for us. Also, you might try a video/audio baby monitor for your mom's room. I've used one for years and it has saved me from getting out of bed many, many times.

I would try my hardest to keep dad awake and involved with something during the day. He has his days and nights mixed. Tell him daytime TV is much more interesting than what is on at night. If he is able, maybe he can do some minor home repairs, oil hinges, wash windows, tighten screws, things like that. If he's like most men, he won't do "women's work" though. Maybe he could build birdhouses or toolboxes from kits. I mean, if he can still operate the remote control, he can probably paint a board. Good luck and I hope you find a way to make him feel like staying awake during the day.
Helpful Answer (1)
Report

Yes, I'd definitely talk to the medical staff about the concerns they have about benedryl.
Helpful Answer (0)
Report

Yes, the VA nurses started him on melatonin 6mg right away. Made no difference.

It is just not reasonable for anyone to think they can go to bed at 4pm and sleep till 6am.

I am often needing to come up with something for "diner" quickly because he feels just to tired to stay up any longer. Sometimes even going to bed at 3 pm. Sometimes U am lucky if I can get him to stay up long enough to have an ensure. This wasn't an issue with me until he stopped sleeping....and much worse yet...started making such an uproar no one else can sleep.

Since he tangles up his oxygen hoses, and cannot figure out how to handle that while transitioning from bedroom to living room...I doubt he can handle the additional cable of a head set. Besides...I hid the TV control, so he won't be doing that again.

I do not actually know why the VA nurses were so concerned about the Benadryl...he has been taking it for at least 3 years that I know of. Maybe I should talk to them about letting him have it. Lack of sleep in the house is much worse, much faster than whatever the slow acting harm Benadryl was doing.
Helpful Answer (0)
Report

There are some reasons that certain people should not take Benadryl. Unless these apply to your dad, I'm not sure that I understand why it has been discontinued. He is 93 years old, right? Is someone worried about addiction, or what? If that had been working and allowing the household to function normally without doing him any harm, for heavens' sake, why not continue with it?!

As GA points out, there can be many factors that influence sleep. And there are widely divergent views on what is useful. Some experts point out that only sleep is sleep and that listening to soothing music may be pleasant but it is not a substitute for sleep. Others encourage soothing sounds during the falling-asleep period.

If for some reason Dad really shouldn't take Benadryl, I suggest an appointment at a sleep clinic. He has sleep problems; a sleep specialist makes sense. But he may not be able to be compliant with some of their suggestions.

Meanwhile, get a high-quality headset for him to listen to the television and let him watch it whenever it suits him. If he has a "nap" from 4 pm to 10 pm, watches television or reads or whatever from 10 to 1 am, "naps" again for several hours ... what is the harm? The harm is keeping you and Mom awake. That problem can be solved with the headset.

Melatonin can be a good help. If you are going to try it it would be best to do so under the guidance of a sleep specialist. It is produced naturally in our bodies in minute quantities. It does not impact how well or how long we sleep, but it triggers the beginning of the body preparing for sleep. My specialist has me taking it 2 hours before my bed time. Since it is not a "drug" it has never gone through the rigorous testing for effectiveness and dosage, but some experts are concerned that excessive amounts can be counterproductive. There is a limit as to how much Melatonin can help adjust the timing of sleep. It is often effective for jet lag. If your body thinks 3 am is when it should sleep melatonin may help you move that gradually to 1 am ... but it will never help you sleep at 10 pm. That is more adjustment than the Melatonin can help with.
Helpful Answer (1)
Report

If he sleeps all day long, he's going to be awake at night. He needs to change the sleep and awake time and reverse them. I think it needs to be done gradually though.

He also will need to adjust to the sleep inducement that Benadryl provided, and that apparently isn't going to happen right away. If he's been reliant on it for some time, he might have to go through a period in which he adjusts to sleeping regularly, w/o meds.

In the meantime, you might ask his doctor(s) if he can safely take Melatonin. It's a hormone produced by the body less and less at it ages. My sister and I both used it, w/o any side effects, unlike some of those nighttime sleep aids.

You might also try play his favorite music, soothing music though, to lull him to sleep. There are CDs of specific sounds, such as waves lapping on a shore, that are calming and soothing and help induce sleep. I've used that as well as harp music to lull me to sleep.

Another thing to consider is how late he eats, and whether he's consuming large amounts of coffee, pop or sugary foods which could contribute to his insomnia. Turkey contains tryptophan which is a sleep inducer, so turkey sandwiches or some turkey casserole might help him sleep.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.